MAUDE Adverse Event Report: ETHICON INC. VCL+ VIO 27IN 2-0 S/A CT-1; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. VCL+ VIO 27IN 2-0 S/A CT-1; SUTURE, ABSORBABLE, SYNTHETIC
Catalog Number VCP339H
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/09/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a patient underwent an unknown procedure on (b)(6) 2024 and suture was used.During the procedure, the needle was broken at the body part when the 1st stitch was applied at the time of wound closure.Then, the surgeon tried to use (b)(6), but the needle was also broken at the body part at the 1st stitch.Therefore, another surgeon used another (b)(6) but the needle was bent so another (b)(6) was used and the wound was sutured without any problems this time.No adverse patient consequences were reported.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint #
=
> (b)(4) h6 component code: g07002 - device not returned this report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested, and the following was obtained via: - it is noted that 'another surgeon used another (b)(6) but the needle was bent.' could you please clarify whether this incident occurred during the same surgery where two other needles were broken? - if not, kindly indicate how many surgeries are involved in this event: - did the needle fall into the patient? if yes,    ¿ was the needle piece(s) retrieved during the same procedure?    ¿ were x-rays taken to locate the needle piece(s)?    ¿ what measures were taken to retrieve the broken piece?    ¿ was there any additional tissue damage as a result of searching for the needle piece? - when was the needle of the (b)(6) bent (in the package, during removal from package, during handling prior to use on patient or during use on the patient)? please specify - please perform and document the follow up attempt for product return.Please document the shipment tracking number in notes or rmao sections.- please provide the source or name of person providing answers to follow-up questions (not the person relaying/submitting answers to loc or chu).After the broken needle piece fell due to needle breakage, the broken needle piece was searched by ct.There was no adverse consequence to the patient.A manufacturing record evaluation was performed for the finished device lot, and no non-conformances were identified.Events reported via: events reported via: mwr-15012024-0001551978, mwr-15012024-0001551979.
 
Additional Manufacturer Narrative
Product complaint # (b)(4) date sent to the fda: 3/1/2024 this report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.It is noted that 'another surgeon used another vcp339 but the needle was bent.' could you please clarify whether this incident occurred during the same surgery where two other needles were broken? =>yes it occurred during the same surgery.- if not, kindly indicate how many surgeries are involved in this event: - did the needle fall into the patient?=>unk if yes, ¿ was the needle piece(s) retrieved during the same procedure? ¿ were x-rays taken to locate the needle piece(s)? ¿ what measures were taken to retrieve the broken piece? ¿ was there any additional tissue damage as a result of searching for the needle piece? - when was the needle of the vcp339 bent (in the package, during removal from package, during handling prior to use on patient or during use on the patient)? please specify=>during use on the patient.- please perform and document the follow up attempt for product return.Please document the shipment tracking number in notes or rmao sections.=>we regularly contact with sales rep about the device returning.- please provide the source or name of person providing answers to follow-up questions (not the person relaying/submitting answers to loc or chu).=>ryohei mori h3 investigational summary: the product received for analysis was identified as product code vcp602h.Visual inspection and metallurgical analysis were performed on the returned product.A fracture was observed in the body of sample a.The needle was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.A scanning electron microscope was used to examine the fracture surfaces and surrounding area of the needles.The fracture surfaces were examined in multiple locations to determine the fracture mode.The evaluation of the sample revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile overload failure.Cup-and-cone shaped fractures and macroscopic plastic deformation observed coincidental to the fracture provide additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The evidence of this examination indicates that the breakage occurred from mechanical deformation, indents and scratches, due to gripping, bending and overstressing of the needle.There is no evidence of any material flaw that would cause premature failure.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.

Brand Name
VCL+ VIO 27IN 2-0 S/A CT-1
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-SAN ANGELO
3348 pulliam st
san angelo TX 76905
Manufacturer Contact
elba bello
1000 route 202
raritan, NJ 08869
9083863534
MDR Report Key18610500
Report Number2210968-2024-00803
Device Sequence Number19443288
Product Code GAM
UDI-Device Identifier10705031052475
UDI-Public10705031052475
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K132580
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/01/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberVCP339H
Device Lot NumberTD2ACH
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/10/2024
Supplement Date Received by Manufacturer02/08/2024
Initial Report FDA Received Date01/30/2024
Supplement Report FDA Received Date03/01/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/05/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown